|Ahead of print publication
Single dose levosulpiride induced acute dystonic reaction
Suhrith Bhattaram, Varsha S Shinde
Department of Emergency Medicine, Dr DY Patil Medical College, Pune, Maharashtra, India
|Date of Submission||07-Sep-2021|
|Date of Acceptance||17-Nov-2021|
|Date of Web Publication||07-Nov-2022|
Department of Emergency Medicine, Dr DY Patil Medical College, Pimpri, Pune - 411 018, Maharashtra
Source of Support: None, Conflict of Interest: None
Movement disorders are a common presentation to the emergency department. Acute dystonic reactions pose a serious medical challenge because they are often under or misdiagnosed. This case report deals with an acute dystonic reaction following a single dose of oral levosulpiride presenting with torticollis, tongue protrusion, and truisms which resolved rapidly with the administration of intravenous promethazine.
Keywords: Acute drug reaction, acute dystonic reaction, dystonia, extrapyramidal, levosulpiride, pharmacovigilance
| Introduction|| |
Dystonic reactions are a common presentation to the emergency department (ED). They are characterized by involuntary contractions of muscles of the face or extremities.
Levosulpiride is a levoenantiomer of sulpride which is a prokinetic agent widely used in the management of emesis and dyspepsia. Being a selective dopaminergic inhibitor (D2 receptors) in the gut and the central nervous system, it is associated with various movement disorders such as tremor, Parkinsonism More Details, dyskinesias, and rarely dystonia. The most common is parkinsonism followed by tardive dyskinesia and isolated tremor.,
Data on levosulpiride-induced movement disorders are sparse, and the high possibility of misdiagnosis and mistreatment can predispose such patients to serious morbidity.
Through this article, we would like to bring to the attention the extrapyramidal side effects of levosulpiride and the need for its awareness among physicians.
| Case Report|| |
A 17-year-old female with no significant medical or family history presented to the emergency department with intermittent spasmodic deviation of her neck to the left, along with stiffness of her left arm and fingers. She had a history of nausea and abdominal discomfort for which she was prescribed a combination of oral pantoprazole and levosulpiride (75 mg) 8 h prior from a local medical center.
While in the ED, she underwent a sudden severe painful arching of neck and spasm of her left arm which was associated with deviation of eyes in the same direction of the compulsion. There was also marked difficulty in speech. The patient remained completely conscious and oriented through this episode and showed no abnormal vital signs or other neurologic deficits. These symptoms experienced by the patient included an oculogyric crisis along with spasticity and torticollis, which were typical of a dystonic reaction.
The provisional diagnosis of an acute dystonic reaction as a result of levosulpiride was made. The symptoms were quickly terminated by the slow administration of intravenous promethazine 12.5 mg.
The symptoms improved following treatment and did not recur during 8 h of observation. The patient was discharged without any further medication from the ED and was instructed to stop taking the suspected offending drugs. A complete blood count, inflammatory markers, and electrolytes were ordered which were within limits. She was further advised to follow-up with the neurology department.
A brain magnetic resonance imaging and EEG which were later ordered on outpatient basis showed no specific findings. On telephonic follow-up after 1 month, she had no recurrences or any other extrapyramidal symptoms.
| Discussion|| |
An acute dystonic reaction is a movement disorder characterized by involuntary contractions of muscles of the face, neck, abdomen, pelvis, and extremities in either sustained or intermittent patterns that can lead to abnormal movements and postures. These symptoms maybe reversible or irreversible and often occur after taking any dopamine receptor-blocking agents. However, several case reports implicate a variety of drugs such as albendazole, antiepileptics, chloroquine, rivastigmine, and foscarnet in the development of dystonic reactions.,
The imbalance of dopaminergic-cholinergic in the basal ganglia is often touted as the pathophysiology of such extrapyramidal syndromes. Reactions can occur either with the first dose or continued use of an offending agent or when the dosage is increased. In dystonic reactions mental status and vital signs are mostly normal, this short-lived movement disorder is often highly distressing to the patient.
Levosulpiride is the levorotatory enantiomer of sulpiride, which an atypical antipsychotic drug that at low doses blocks the presynaptic dopaminergic autoreceptors and at high doses blocks the postsynaptic dopaminergic receptors., It also has a moderate agonistic action on 5-HT4 receptor. It was initially used fro treatment of psychosis and other psychiatric disorders, but currently, it is used for a variety of gastrointestinal disorders such as gastroesophageal reflux disease, irritable bowel syndrome, or as a prokinetic agent. Fixed-dose combination of levosulpiride with proton-pump inhibitors is available and prescribed commonly in India.
In a case series done by Radhakrishnan and Goyal, seven patients of acute dystonic reaction secondary to levosulpiride were studied and the time to onset of symptoms ranged from 3 days to ≤1 month. In our case report, we are reporting an acute dystonic reaction with a single dose of oral levosulpiride with the time of onset being about 8 hours. This could partially be due to the increased dose (75 mg) as compared to the 25 mg doses in the case series.
This case report demonstrates how unpredictable dystonic reactions are and the importance of considering and diagnosing dystonic reactions as a possible side effect each time levosulpiride or other dopamine-blocking drugs are administered.
Reports of dystonic reactions with Levosulpiride are often temporary and short-lived and most of the reported cases have shown complete improvements with benzodiazepines, anticholinergics, or antihistamines However, a study by Mathew et al. has noted that 48.1% of their patients with levosulpiride-induced Parkinson's did not improve after withdrawing the drug Although rarely seen, laryngeal dystonia can cause life-threatening airway obstruction.
Therefore, the need for increasing awareness among doctors about the risks of this drug is at a high. It becomes prudent that the treating physician looks for early extra-pyramidal side effects and stops the drug at the slightest suspicion of such symptoms.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Shin HW, Kim MJ, Kim JS, Lee MC, Chung SJ. Levosulpiride-induced movement disorders. Mov Disord 2009;24:2249-53.
Incecik F, Hergüner MO, Ozcan K, Altunbaşak S. Albendazole-induced dystonic reaction: A case report. Turk J Pediatr 2011;53:709-10.
Tekin U, Soyata AZ, Oflaz S. Acute focal dystonic reaction after acute methylphenidate treatment in an adolescent patient. J Clin Psychopharmacol 2015;35:209-11.
Danion JM, Rein W, Fleurot O. Improvement of schizophrenic patients with primary negative symptoms treated with amisulpride. Amisulpride Study Group. Am J Psychiatry 1999;156:610-6.
Gupta S, Garg GR, Halder S, Sharma KK. Levosulpiride: A review. Delhi Psy J 2007;10:144-6.
Mathew T, Nadimpally US, Prabhu AD, Nadig R. Drug-induced Parkinsonism on the rise: Beware of levosulpiride and its combinations with proton pump inhibitors. Neurol India 2017;65:173-4.
] [Full text]
Radhakrishnan DM, Goyal V. Levosulpiride-induced dystonia: 7 cases. J Assoc Physicians India 2018;66:95-6.
Freudenreich O. Atypical laryngeal dystonia caused by an antiemetic. Am Fam Physician 2004;69:1623.